Two NWT deaths are believed to be opioid-related according to a press release from the Office of the Chief Public Health Officer (OCPHO) Tuesday.
The release states that two deaths, which took place in separate NWT communities this fall, “are considered likely as a result of the opioid fentanyl,” based on toxicology reports provided by the NWT’s chief coroner.
“Communities and families are once again mourning the loss of their loved ones from an opioid overdose,” said deputy chief public health officer Andy Delli Pizzi, without identifying which communities were affected. “People who use drugs should use them with others present, start with small amounts, and have naloxone nearby and know how to use it. Don’t mix drugs with other drugs, or alcohol. Mixing substances increases the risk of overdose. These measures can save a life.”
The OCPHO reminds residents of the Good Samaritan Drug Overdose Act that encourages anyone to call for help if they witness or experience an overdose. The law protects people involved from being charged with possession of a controlled substance.
Since 2016, 11 NWT residents have died from opioids. Five died in 2016, one in 2017, two in 2018, one in 2019, and now two in 2020.
If you suspect an overdose, call an ambulance. Signs of overdose can include, choking, blue lips or nails, slow or absent breath, cold or clammy skin, and others.
Residents are reminded that naloxone kits – the opioid reversing agent – are available at all hospitals, health centres, and pharmacies in the NWT.